Sep 03, 2021

Can You Mix Ibuprofen and Tylenol?

Some people find Ibuprofen, commonly marketed under the brand name Advil, to be the best over-the-counter medication for minor aches and pains. At the same time, others may find the best relief from Tylenol or other acetaminophen medicines. 

However, sometimes combining the two seems to be the only way to manage pain symptoms. This raises the question:

Can you mix ibuprofen and Tylenol?

The short answer is yes! It's safe to take ibuprofen and Tylenol together for extra pain relief, as they are an effective combination because they work in different ways.

But you should only take them together if you need to, and only if it is safe to do so. We put together this guide to explain how to take the two together effectively and safely. 

What is Ibuprofen and Tylenol?

Ibuprofen is a medication that is classified as a non-steroidal anti-inflammatory drug (NSAID) used to relieve pain from various ailments. This medication works by blocking the body's production of certain natural substances that cause inflammation.  

Ibuprofen is used to treat conditions such as:

  • headache

  • dental pain/mouth and jaw pain 

  • menstrual cramps

  • muscle aches

  • arthritis

  • reduce fever 

  • alleviate minor aches and pain due to cold or flu

Tylenol and other acetaminophens are pain relievers (analgesic), and fever reducers (antipyretic) used to treat pain and fever symptoms associated with many conditions. Unlike ibuprofen, Tylenol works by blocking the brain from releasing substances that cause the feeling of pain.

Tylenol is used to treat conditions such as:

  • headache

  • muscle ache

  • arthritis

  • backache

  • toothache

  • sore throat

  • cold symptoms

  • flu symptoms 

  • fever

If you suffer from severe liver damage, you should not use Tylenol. There are many brands and forms of acetaminophen available. Therefore, always read the dosage instructions thoroughly because each kind may require a different dose. 

What are the Side Effects of Ibuprofen and Tylenol?

Both ibuprofen and Tylenol have side effects which can potentially be very harmful in the event of an overdose so you should never take more than the recommended dose. 

Side effects of ibuprofen:

  • Gas or bloating

  • Diarrhea

  • Constipation

  • Ringing in the ears

  • Dizziness

  • Nervousness

  • Increased blood pressure

Side effects of Tylenol:

  • Nausea

  • Headache or lightheadedness

  • Trouble urinating

  • Dark stool

  • Itching

Although rare, ibuprofen and acetaminophen can have serious side effects such as:

  • Allergic reaction (rash, hives, swelling)

  • Hoarseness

  • Difficulty breathing or swallowing

  • Chest pain

If you are experiencing any of the above, you should call your doctor right away. 

Taking too much ibuprofen can lead to gastrointestinal bleeding and cause stomach ulcers to worsen. Liver damage may occur in the overuse of acetaminophen. These symptoms require medical attention. If you or someone you know has overdosed on either or both, you should seek medical attention right away.  

(You should always speak with your healthcare provider or pharmacist if you are taking prescribed medications before taking anything new, whether over-the-counter or prescribed due to the potential drug interactions and serious side effects that can occur.)

How to Safely Mix Ibuprofen and Tylenol

You always want to be sure you are safely combining these two OTC pain relievers to avoid serious complications. 

Can I take ibuprofen and Tylenol at the same time?

Yes, you can take them simultaneously if you are careful to not take more than the recommended dose for each.

Stomach or abdominal pain may occur when taking Tylenol and ibuprofen together. Therefore, alternating the medication might help prevent stomach pain from these two. 

How much ibuprofen and Tylenol can I take together?

The answer to safely taking ibuprofen and Tylenol together is not to exceed the suggested dosage for each one. 

OTC ibuprofen is usually available in 200 milligrams (mg) pills, and the maximum dosage per day is 1200 mg, or six pills a day. However, there are different versions of the medication, so you should always read the dosing information carefully and verify how much is in each capsule.

The maximum safe dosage of Tylenol for anyone 12 and over is 4,000 mg per day. However, that amount can still cause damage to the liver, so experts recommend shooting for no more than 3,000 mg per day. You should consult with your child's doctor if they are under 12 to determine a safe dose for their age and weight. 

How can I take ibuprofen and Tylenol together?

There are three different ways you can take ibuprofen and Tylenol together. 

As we stated above, you can take both at the same time. For example, every six hours, you take the recommended dose of ibuprofen and one of acetaminophen. An example of a dosing schedule for this is: 

  • 8am ibuprofen 400mg/Tylenol 1000mg; 2pm ibuprofen 400mg/Tylenol 1000mg; 8pm ibuprofen 400mg/Tylenol 1000mg; 

Alternating doses: This is the best option for those who experience breakthrough pain and/or stomach pain when taken simultaneously. This combination may look like this: 

  • 8am ibuprofen 400mg; 11am Tylenol 1000mg; 2pm ibuprofen 400mg; 5pm Tylenol 1000mg; and so forth. 

Rotating days: This reduces the total amount of medicine you take and may help people with persistent chronic pain. An example of alternating days would be; 

  • ibuprofen on Sunday, Tylenol on Monday, ibuprofen on Tuesday, Tylenol on Wednesday, etc.

Can I combine ibuprofen and Tylenol with other OTC pain relievers?

You can safely mix Tylenol with other NSAIDs, like aspirin and naproxen (Aleve). Be sure to follow the exact dosage recommendations as if you were taking Tylenol and ibuprofen together.

However, you shouldn't mix ibuprofen with other NSAIDs. Doubling up on NSAIDs can enhance your risk for overdosing or experiencing other potentially serious side effects. And the same goes with taking two different medications containing acetaminophen. 

It's critical to thoroughly review the ingredients of other OTC medications before you take them because they may include NSAIDs or acetaminophen. A lot of OTC cough and cold medications or sleep assistance drugs contain one or the other. 

OTC medications to be mindful of include but are not limited to:

  • NyQuil/DayQuil

  • ZZZQuil

  • Dimetapp

  • Excedrin

  • Unisom

  • Midol

  • Robitussin

  • Sudafed

  • Theraflu

  • Vicks

Final Thoughts

It's important to remember that most pain medications work best if used before the first signs of pain occur or right after. Waiting till symptoms get worse means the drugs might work very little or not at all. 

If you are using these pain relievers, whether together or separately to treat yourself or a child for fever or pain, consult your healthcare provider right away if fever increases or lasts more than three days or if pain worsens or lasts more than ten days. 

Search for a prescription now!

Advanced saving tips, delivered to your inbox

Don't miss out on bonus savings!